Alert archive / Maryland / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 167, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 15, 2000, 1:17 AM EDT for Dorchester County, Wicomico County, Maryland. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 15, 2000, 1:17 AM EDT (05:17 UTC)
- Expired
- Jul 15, 2000, 2:00 AM EDT
- In force
- 43 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Dorchester County, MD, Wicomico County, MD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 1:50 AM EDT | Thunderstorm Wind | Cambridge, MD | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 5.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 692 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
350 WUUS51 KAKQ 150518 SVRAKQ MDC019-045-VAC193-150600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 117 AM EDT SAT JUL 15 2000 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTMORELAND COUNTY IN EAST CENTRAL VIRGINIA DORCHESTER COUNTY IN SOUTHEAST MARYLAND WICOMICO COUNTY IN SOUTHEAST MARYLAND * UNTIL 200 AM EDT * AT 117 AM EDT...NATIONAL WEATHER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF WESTMORELAND STATE PARK TO 3 MILES NORTHEAST OF GALESTOWN...MOVING SOUTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR SHARPTOWN AND VIENNA AT 120 AM HONGA AND BESTPITCH AT 125 AM MARDELA SPRINGS AND ANDREWS AT 130 AM CRAPO AND WESLEY AT 135 AM HAGUE AT 140 AM ELLIOTT AND HEBRON AT 145 AM AT 117 AM LOCAL LAW ENFORCEMENT IN CAMBRIDGE MARYLAND REPORTED NUMEROUS TREES DOWNED BY STRONG WINDS. THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:25 PM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 14, 9:25 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 925 PM EDT FRI JUL 14 2000 BUSY NIGHT ALREADY...AND THE MORE ACTIVE WEATHER STILL TOO COME. THIS EVENING...HAVE HAD ROTATING STORMS ON WHAT APPEARS TO BE A SW TO NE ORIENTED WARM FRONT...AND IS REFLECTED IN MSAS SFC PRES ANALYSIS. SEVERAL REPORTS OF WATERSPOUTS OVER BAY THIS EVENING...MAINLY NEAR GWYNN ISLAND. STRONG UPPER VORT LOBE TO ROTATE ACROSS THE AREA TONIGHT. WITH COOLING ALFT...STRONG DYNAMICS...AND SFC DEWPTS STILL RUNNING AROUND 70...THINK CONVECTION WILL SUSTAIN ITSELF OVERNIGHT...WITH THE AREA SEEING ROUND OF THUNDERSTORMS WITH HEAVY RAIN...AND POSSIBLE SEVERE. SOME AREAS DID CLEAR OUT THIS EVENING...AND THIS HAS ALLOWED TEMPS TO DROP INTO THE UPPER 70S...SO AMS NOT AS UNSTABLE AS IT WOULD BE IF SYSTEM CAME THROUGH EARLIER. NONETHELESS...THINK SOME SEVERE A POSSIBILITY OVERNIGHT AS SYSTEM COMES ACROSS...WITH WINDS AND HAIL BOTH\ POSSIBLE. MARINE...NO SIGNIFICANT CHANGES. .AKQ...NONE. REILLY
In the hours before
Special weather statement, Jul 14, 8:29 PM EDT, 4 hours 48 minutes before
VAZ077-078-085-086-091-094-099-100-150200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD, VA 829 PM EDT FRI JUL 14 2000 NUMEROUS WATERSPOUTS HAVE BEEN SIGHTED OVER THE PAST FEW HOURS OVER THE SOUTHERN CHESAPEAKE BAY...MAINLY EAST OF STINGRAY POINT...AND NORTH AND EAST OF GWYNN ISLAND IN EASTERN VIRGINIA. THERE WAS A REPORT THAT A WATERSPOUT TOUCHED DOWN ON GWYNN ISLAND AT 809 PM THIS EVENING. CONDITIONS REMAIN FAVORABLE FOR WATERSPOUTS THIS EVENING. WHILE MOST OF THE ACTIVITY IS NOW OFFSHORE...PERSONS NEAR THE COAST OF THE BAY...ESPECIALLY NEAR GWYNN ISLAND...SHOULD REMAIN ALERT. BOATERS SHOULD SEEK SAFE HARBOR. STAY TUNED FOR ANY FUTURE STATEMENTS ANLD WARNINGS. REILLY
Local storm report, Jul 14, 10:06 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
1006 PM EDT FRI JUL 14 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0708 PM DELTAVILLE VA TORNADO
07/14/00 MIDDLESEX NO DAMAGE; POSSIBLE
TORNADO WITH WATERSPOUT
COMING BRIEFLY ASHORE
0809 PM GWYNN ISLAND VA TORNADO
07/14/00 MATHEWS WATERSPOUT CAME ASHORE
BRIEFLY
DRSpecial weather statement, Jul 15, 12:30 AM EDT, 47 minutes before
VAZ048-049-060>062-069-150630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD, VA 1230 AM EDT SAT JUL 15 2000 THUNDERSTORMS WILL BE MOVING INTO WEST CENTRAL VIRGINIA...FROM LOUISA TO CUMBERLAND COUNTY THROUGH 2 AM. THUNDERSTORMS WILL BE ACCOMPANIED BY FREQUENT LIGHTNING AND EXTREMELY HEAVY RAIN. AVERAGE RAINFALL WILL BE FROM 1/2 TO 3/4 INCH...WITH ISOLATED AMOUNTS OF 1 TO 2 INCHES POSSIBLE.
Special weather statement, Jul 15, 12:34 AM EDT, 43 minutes before
MDZ021-150605- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD, VA 1234 AM EDT SAT JUL 15 2000 A SLOW MOVING AREA OF THUNDERSTORMS WILL AFFECT MUCH OF DORCHESTER COUNTY IN SOUTHEAST MARYLAND THROUGH 2 AM. THE THUNDERSTORMS WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...AND EXTREMELY HEAVY RAIN. AVERAGE RAINFALL WILL BE FROM 1/2 TO 1 INCH...WITH 2 TO 3 INCHES POSSIBLE IN A FEW LOCATIONS...ESPECIALLY ACROSS THE WESTERN PART OF THE COUNTY. BE ALERT TO SIGNIFICANT PONDING OF WATER IN POOR DRAINAGE AND LOW LYING AREAS. WIND GUSTS TO 35 MPH ARE ALSO POSSIBLE FROM THESE STORMS.
Special weather statement, Jul 15, 12:40 AM EDT, 37 minutes before
VAZ064-074-150515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1240 AM EDT SAT JUL 15 2000 AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST CENTRAL CAROLINE COUNTY...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR...MILFORD AT 1245 AM...BOWLING GREEN AT 1250 AM...SPARTA AT 100 AM...RAPPAHANNOCK ACADEMY AT 105 AM...PORT ROYAL AT 115 AM. EXPECT FREQUENT fLIGHTNING...HEAVY RAIN AND WIND GUSTS TO 40 MPH IN THE PATH OF THIS STORM. SMALL HAIL IS ALSO POSSIBLE.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 1:12 AM EDT | Flash Flood Warning | AKQ | Dorchester, Wicomico | 93 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.